Thunderstorm Wind, Butte
- When
- August 17, 1:55 PM MST
- Where
- Butte County, 7 mi SW of Hoover
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.038, -103.371
A thunderstorm briefly became severe over northern Butte County, producing some wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northern Butte County, producing some wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 12:50 PM MST, 1 hour 5 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 150 PM MDT Wed Aug 17 2022 .DISCUSSION...(This Evening Through Wednesday) Issued at 125 PM MDT Wed Aug 17 2022 19Z upper level analysis has large ridge across the western CONUS, with large closed low across the New England area. In between, disturbed northwest flow across the northern and central Plains is in place. A weak shortwave is dropping southeast across the Dakotas, firing some showers and thunderstorms at the moment. At the surface, a weak trof is slowly sagging south across the area. Temperatures at 1 pm across the forecast area are in the upper 80s to lower 90s. Winds are light out of the south, turning northerly behind the weak surface trof. Weak surface trof will continue to sag south, as upper shortwave slides to the southeast. Scattered showers and thunderstorms will continue to follow suit, with a few stronger storms possible through this evening. Shower activity will shift south and east of the area late this evening, with skies clearing overnight. Low temperatures will be in the 50s to lower 60s. Northwest flow transitions to more northerly flow over the next couple of days, as a weak upper low develops just to the east of the forecast area. Mainly dry conditions are expected, with some low chances for light precip on the backside of the upper low across central and south central SD. Temperatures will be near to slightly below average. Late in the week, and into the weekend, western upper ridge shifts east into the Great Plains. Dry conditions expected, with temperatures climbing back to above average. Next chance for any type of precip will come early next week as the upper ridge is squashed by the next strong upper low moving across the northern CONUS. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1048 AM MDT Wed Aug 17 2022 Scattered showers and thunderstorms will move over the CWA this afternoon and evening, as a cool front crosses the region. Some local MVFR conditions will be possible with the precipitation, but otherwise VFR conditions are expected. Some gusty northwesterly winds may accompany the front as well, but are not expected to persist much beyond the frontal passage. Northerly winds will become breezy again Thursday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 751 AM MDT Wed Aug 17 2022 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 751 AM MDT Wed Aug 17 2022 /851 AM CDT Wed Aug 17 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this afternoon into tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
203 PM MDT Wed Aug 17 2022
SDZ012-WYZ071-172045-
Butte SD-Northeastern Crook WY-
203 PM MDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of northwestern Butte
and northeastern Crook Counties through 245 PM MDT...
At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Colony, or 30 miles northwest of Belle Fourche, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Antelope Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4511 10362 4479 10404 4500 10424 4501 10404
4521 10404
TIME...MOT...LOC 2002Z 309DEG 18KT 4507 10410
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PojorlieThe Rapid City radar (KUDX), 110 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045739.